Alert archive / Florida / Special Marine Warnings in 2012

Special Marine Warning 2, NWS Key West, FL

January 11, 2012

NWS Key West, FL issued this special marine warning at Jan 11, 2012, 12:29 PM EST. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2012, 12:29 PM EST (17:29 UTC)
Expired
Jan 11, 2012, 1:30 PM EST
In force
61 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

The radar

The Key West radar (KBYX), 116 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 5.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2012-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2012-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WHUS52 KKEY 111729
SMWKEY
GMZ055-075-111830-
/O.NEW.KKEY.MA.W.0002.120111T1729Z-120111T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
1229 PM EST WED JAN 11 2012

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
  TORTUGAS 20 TO 60 NM OUT...
  STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
  TORTUGAS OUT 20 NM...

* UNTIL 130 PM EST

* AT 1225 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  THUNDERSTORM...PRODUCING STRONG WINDS OVER 35 KNOTS 32 NAUTICAL
  MILES SOUTH OF DRY TORTUGAS LIGHT...MOVING EAST AT 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...AND POOR VISIBILITY IN HEAVY RAIN.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

&&

LAT...LON 2439 8249 2397 8247 2392 8315 2428 8319
TIME...MOT...LOC 1729Z 259DEG 24KT 2413 8306

$$

DEVANAS
1 follow-up statement
947 
FZUS72 KKEY 111801
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
101 PM EST WED JAN 11 2012

GMZ055-075-111830-
/O.CON.KKEY.MA.W.0002.000000T0000Z-120111T1830Z/
101 PM EST WED JAN 11 2012

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 130 PM EST...

FOR THE FOLLOWING AREAS...
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS
20 TO 60 NM OUT...
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS
OUT 20 NM...

AT 1259 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM...PRODUCING STRONG WINDS OVER 35 KNOTS 28 NAUTICAL MILES
SOUTHWEST OF TWENTY-EIGHT FOOT SHOAL LIGHT...OR ABOUT 30 NM SOUTH OF 
THE DRY TORTUGAS...MOVING EAST AT 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...AND POOR VISIBILITY IN HEAVY RAIN.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

&&

LAT...LON 2439 8249 2397 8247 2392 8315 2428 8319
TIME...MOT...LOC 1800Z 259DEG 24KT 2416 8283

$$

DEVANAS

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jan 11, 9:55 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jan 11, 9:55 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
955 AM EST WED JAN 11 2012

.DISCUSSION...
.CURRENTLY...
A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS IS TREKKING
SOUTHEASTWARD NEAR 25 KNOTS TOWARD THE FLORIDA KEYS AT THIS HOUR.
THE COLDEST CLOUD TOPS ASSOCIATED WITH THE OTHERWISE WEAK BOUNDARY
ARE STILL WEST OF THE DRY TORTUGAS...AND APPEAR TO BE MOVING
SOUTHEAST OF THIS LOCATION. WINDS ARE CURRENTLY OUT OF THE SOUTH NEAR
15 KNOTS AT ISLAND LOCATIONS...AND 15 TO 20 KNOTS OVER THE C-MAN
STATION ESPECIALLY ON THE REEF. HIGH CLOUDS COVER MUCH OF THE SKY
OVER THE KEYS THIS MORNING WITH SOME LOWER LEVEL CUMULUS.

.FORECAST...
AS THE LINE CLOSES IN ON THE WESTERN MARINE AREAS EXPECT TO SEE
INCREASING SHOWER ACTIVITY WITH SOME ISOLATED THUNDERSTORMS AS WELL.
THE LINE OF SHOWERS ARRIVAL TIME IS AROUND 16Z...11 AM...AND WILL
TAKE A LOOK AT THE COVERAGE OF SHOWERS FOR THE POSSIBILITY FOR
RAISING POPS TO CATEGORICAL 70 OR 80 PERCENT LEVELS IN AN UPDATE THIS
MORNING. A RECENT SHIP REPORT FROM THE KEY WEST EXPRESS INDICATED 25
KNOTS SUSTAINED WINDS OVER THE GULF WATERS...AND SUPPORTING
OBSERVATIONS FROM ASOS OVER SOUTHWEST FLORIDA HAVE PROMPTED
INCREASING WINDS OVER THE AREA FOR THIS AFTERNOON. WILL UPDATE ON THE
EXTENDED FORECAST IN THE AFTERNOON PACKAGE WHILE CONCENTRATING ON THE
EVOLVING POTENTIAL FOR STRONG MARINE WEATHER MOVING ACROSS THE ISLAND
CHAIN BY NOON IN THE LOWER KEYS...AND STALLING ACROSS THE STRAITS
THIS EVENING.

&&

.MARINE...
THE WEAK FRONTAL ZONE APPROACHING THE KEYS AT THIS HOUR HAS ALREADY
SPURRED SMALL CRAFT ADVISORIES FOR THE GULF WATERS NORTH AND WEST OF
THE LOWER KEYS...AND THE WESTERN STRAITS FROM THE WEST END OF SEVEN
MILE BRIDGE TO 20 NM WEST OF THE DRY TORTUGAS. THIS FRONTAL ZONE WILL
SLOW AS IT CROSSES THE KEYS THIS EVENING AND WINDS WILL DECREASE
QUICKLY AS THE UPPER SUPPORT FOR THE BOUNDARY EXITS NORTHEAST. SMALL
CRAFT SHOULD EXERCISE CAUTION ELSEWHERE THROUGH THIS EVENING. A
REINFORCING FRONT WILL MAKE WAY TOWARD THE FLORIDA KEYS SATURDAY WITH
A STRONGER RIDGE OF HIGH PRESSURE BUILDING OVER THE SOUTHEASTERN
UNITED STATES SATURDAY NIGHT AND SUNDAY.

&&

.AVIATION...
VFR CONDITIONS WITH SOUTHEAST WINDS NEAR 10 KNOTS WILL PREVAIL
THROUGH THE REMAINDER OF THE MORNING HOURS. FROM NOON THROUGH THIS
AFTERNOON A FRONT IS EXPECTED TO MOVE INTO THE LOWER AND MIDDLE KEYS
BRINGING TEMPORARY MVFR AND IFR CEILINGS AND VISIBILITY WITH SHOWERS
AND ISOLATED THUNDERSTORMS. AFTER SUNSET...WINDS ARE EXPECTED TO
VEER OUT OF THE SOUTHWEST TO WEST AROUND 5 TO 10 KNOTS.

&&

.CLIMATE...
THIS DATE IN KEYS WEATHER HISTORY...1886...THE HIGH TEMPERATURE IN
KEY WEST WAS 55 DEGREES...SETTING THE DAILY RECORD FOR COLD MAXIMUM
TEMPERATURE...WHICH STANDS 126 YEARS LATER.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........BWC
AVIATION/NOWCASTS.....DEVANAS
DATA COLLECTION.......ROTHWELL

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jan 11, 4:38 AM EST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
438 AM EST WED JAN 11 2012

FLZ076>078-GMZ031>034-042>044-052>055-072>075-121100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
438 AM EST WED JAN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE KEYS
AND SURROUNDING COASTAL WATERS FROM LATE THIS MORNING THROUGH THIS
EVENING...AS A COLD FRONT APPROACHES THE REGION. ISOLATED
THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE FLORIDA STRAITS LATE
TONIGHT. THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE LOCALLY
STRONG AND GUSTY WINDS...ALONG WITH CLOUD TO SURFACE LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 10:01 AM ESTSmall Craft AdvisoryKEY18 hr
Jan 11, 10:59 AM ESTSpecial Marine WarningKEY61 min
Jan 11, 1:30 PM ESTSpecial Marine WarningKEY60 min

Nearby

Special Marine Warnings in Florida, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.